Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Expert: Kids likely not harmed in CVS pill mix-up

Posted by on Mar. 4, 2012 at 2:06 PM
  • 3 Replies

 Ho-lee-krap!  What would you do if this happened to your child??

TRENTON, N.J. (AP) — Children who may have taken breast cancer treatment medication mistakenly distributed by a New Jersey pharmacy instead of prescribed fluoride pills likely won't suffer any health problems, a pharmaceutical expert said Saturday.

CVS Caremark officials say only a few children ingested pills for breast cancer treatment that they mistakenly received, and company investigators are still working to determine how and why the errors occurred at the pharmacy in Chatham. The pharmacy has acknowledged improperly dispensing Tamoxifen instead of chewable fluoride tablets to children in as many as 50 families between Dec. 1 and Feb. 20.

"Fortunately, it's very unlikely that this specific drug would cause any serious or adverse effects when used for only a short periods of time," said Daniel Hussar, a professor with the Philadelphia College of Pharmacy at the University of the Sciences.

CVS said it had spoken with or left messages for every family whose child was dispensed a 0.5 mg fluoride prescription from its Chatham location within the past 60 days. The company issued a statement Friday that said it was "deeply sorry for the mistake that occurred," although it did not explain how the mistake happened.

Mike DeAngelis, CVS Caremark's director of public relations, has said that "most of the families we have spoken to did not indicate that their children received any incorrect pills." No injuries related to the mix-up have been reported.

Officials say the two pills are similar looking but have distinctively different tastes. Fluoride helps prevent tooth decay and is usually prescribed by dentists for children, while Tamoxifen is used to treat breast cancer and blocks the female hormone estrogen.

Hussar noted that while the fluoride pills may have some flavoring because they are meant to be chewed, Tamoxifen is a pill that's intended to be swallowed, so no effort is made to make it taste good. That means a child who mistakenly took a Tamoxifen pill would likely "want to spit it out or tell his parents it tastes bad," said Hussar, who has written and spoken extensively in the areas of new drugs, drug interactions, patient compliance, and issues facing the profession of pharmacy. He's also served as a member of the Board of Trustees for the American Pharmacists Association and is a Past President of the Drug Information Association and the Pennsylvania Pharmacists Association.

Hussar also noted that while such prescription mix-ups are "rare occurrences," they can be important learning tools to help ensure that similar problems don't occur in the future.

The state attorney general's office has begun a preliminary investigation into the matter. Its consumer affairs division on Friday ordered the Chatham pharmacy to explain the mistake and provide the names of all its employees along with all emails, telephone calls, complaints, and other information related to the mix-up.

The pharmacy must provide the information by Wednesday and company representatives must appear before division officials for questioning under oath on Friday, an order signed by division Director Thomas R. Calcagni said. He said in the order that the division wants to look into whether any laws were violated.

DeAngelis said the company is "actively investigating this matter to determine how the mistake occurred in order to take corrective actions to prevent this from happening again."

CVS Caremark, based in Woonsocket, R.I., runs the second-largest chain of drugstores in the U.S., after Walgreen.

http://news.yahoo.com/expert-kids-likely-not-harmed-cvs-pill-mix-232453073.html

by on Mar. 4, 2012 at 2:06 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-3):
kailu1835
by Ruby Member on Mar. 4, 2012 at 3:37 PM
1 mom liked this

 I'm calling bull on the "no effects" line.  For one, it's an adult medication that is given to someone who may only be a third of the weight the medication is intended for.  Second, it blocks estrogen, which could potentially harm little girls.  Third, there is a long list of side effects for ADULTS on their website, that I can imagine would only be amplified in small children.

fireangel5
by Gold Member on Mar. 4, 2012 at 4:31 PM

I was about to say BS there are no side effects from Tamoxifen. I suffered numerous ones. What could this possbily do long term to young girls or girls approaching puberty?

Quoting kailu1835:

 I'm calling bull on the "no effects" line.  For one, it's an adult medication that is given to someone who may only be a third of the weight the medication is intended for.  Second, it blocks estrogen, which could potentially harm little girls.  Third, there is a long list of side effects for ADULTS on their website, that I can imagine would only be amplified in small children.


LauraKW
by "Dude!" on Mar. 4, 2012 at 6:04 PM

 I agree vehemently with your bull anaylysis, and feel comfortable raising the pot to a bull-shit.  I hope they get their asses sued off.  More importantly, I hope the kids are ok.  

Quoting kailu1835:

 I'm calling bull on the "no effects" line.  For one, it's an adult medication that is given to someone who may only be a third of the weight the medication is intended for.  Second, it blocks estrogen, which could potentially harm little girls.  Third, there is a long list of side effects for ADULTS on their website, that I can imagine would only be amplified in small children.

 

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)